Minnesota, 2001

Hail in Minnesota, August 29, 2001

August 29, 2001 · NWS ABR · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 29, 1:35 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 29, 1:35 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
235 PM CDT WED AUG 29 2001

INTERESTING SITN DEVELOPING THIS AFTN OVER FA...WITH NEARLY ALL FCST
CONCERNS IN VERY NEAR TERM. MDLS VERY SIMILAR...AND WILL USE ETA/RUC IN
NEAR TERM AND SOME PORTIONS OF AVN ON THE WAY OUT.

SWOMCD FOR NERN SD PRETTY MUCH COVERS IT. WARM FRONT LIFTING NWRD THRU
AFTN GAINING IDENTITY NOTED BY TEMPS AT KHON NEARING MID 90S AND
KETH/K8D3 STILL UPR 70S/LOW 80S. DEWPOINTS ALONG/NORTH OF WARM FRONT
STILL IN MID/UPR 60S...AS DEEP SFC MOISTURE CONVERGENCE PER SPC HOURLY
MESO MAPS CONTINUES ABR EWRD. COLD FRONT GRINDING TO A HALT...AND MSAS
ANALYSIS SHOWS SIG PRESSURE FALLS BEHIND FRONT...AS IT HANGS UP TO WAIT
FOR MAIN ENERGY SHOWN NICELY IN RUC/WV PICS IN WRN ND. GLANCE OUT
WINDOW SHOWS CB WITH ND STORMS LOOKING RATHER PATHETIC...BUT LARGE
SCALE LIFT AND STRENGTHENING MID LEVEL WINDS WILL SOON SPREAD INTO AREA
WITH WAVE (45 KTS AT H5 OFF KBIS VWP)...AND WILL ADD
ENERGY/ORGANIZATION TO THESE STORMS. WINDOW LOOK ALSO SHOWS  SFC BASED
CU RAPIDLY DVLPNG...THOUGH SCT AT BEST...FEEL THESE WILL GROW THRU
AFTN. AGREE WITH SWOMCD THAT OF EXTRA CONCERN IS MESOSCALE BACKING OF
WINDS IN NERN SD...NORTH OF WARM FRONT AND WEAK SFC LOW...WHERE SFC
CONVERGENCE IS MAXED. H7-H5 LAPSE RATES OF 8 C/KM...WITH SOUNDINGS
SHOWING ELEVATED DRY/MIXED LAYER...STORMS WILL POSE A WIND THREAT. XPCT
ISOLD STORMS THRU ZONE ISSUANCE...AND AS LARGE SCALE UVVS WITH WAVE
APPROACH...FRONT SHOULD LIGHT UP...BACKBUILDING INTO HIGH SFC THETA
RIDGE INTO ERN SD. BROKEN LINE OF STRNG/SVR FROM ABR TO E OF
KPIR...MOVING EWRD IN EVNG SEEMS LIKELY...AND WILL WAIT TILL ZONE
ISSUANCE FOR FINAL POPS AND IF WATCH MAY BE ISSUED BY THEN. ANY STORM
INVOF WARM FRONT WILL NEED TO BE WATCHED CLOSELY. WHILE LARGE SCALE SRH
REMAINS THE BEST IN MPX CWA...ANY STORM CROSSING BNDRY COULD TAP
ENHANCED SRH.

STRONG CAA BOTH ALOFT AND AT SFC LATE TONIGHT AND THUR WILL BRING
COOLER TEMPS AS MAIN H5 VORT CLEARS FA BY SUNRISE. SUNNY DAYS/CLEAR
NIGHTS ON THUR/NIGHT/FRI. SOME DIURNAL CU A PSBLTY THUR AFTN IN EAST
WITH STEEP LL LAPSE RATES AND SOME RESIDUAL LL MOISTURE. WINDS TURN SE
ON FRI/NIGHT IN WEST AS MID LEVEL WAA BEGINS. SOME ACCAS/AC POSSIBLE
FRIDAY NIGHT AS WEAK MID LEVEL OMEGA DEVELOPS FRI NIGHT...WITH
DEVELOPING LLJ IN WAKE OF SFC HIGH/H85 RIDGE.

BINAU

.EXTENDED DISCUSSION...
EXTENDED MDLS IN VERY GOOD AGREEMENT FOR THE SAT-WED PERIOD.
BASICALLY...THE EXTENDED PERIOD OVER THE CWA WILL BE DOMINATED BY
RIDGING AT 50H. ON SAT AND SUN...UPPER TROUGHING OVER SE CANADA AND THE
NE UNITED STATES WILL LIFT OUT AS THE FLOW ACROSS THE NORTHERN UNITED
STATES AND SOUTHERN CANADA BECOMES WESTERLY. THIS FLOW BECOMES MORE
SOUTHWEST AS TROUGHING DEVELOPS THROUGH THE MIDDLE OF THE WEEK OFF OF
THE WEST COAST OF THE UNITED STATES AND CANADA. FOR SAT THROUGH
MON...COOL SFC HIGH PRESSURE SLIDES OVER THE GREAT LAKES AND OFF OF THE
EAST COAST OF THE UNITED STATES. THEREFORE...WITH E TO SE WINDS ACROSS
THE CWA ON SAT...TEMPS WILL BE GENERALLY BELOW NORMAL ACROSS THE CWA.
AS THE WINDS TURN TO THE S AND SW ON SUN AND MON...TEMPS WILL WARM UP.
1000-500MB THICKNESSES OVER NE SD AND WC MN RISE FROM 558/12Z SAT TO
573/00Z TUE.  S/WS...ALONG WITH ANY PRECIP WITH THEM...SHOULD REMAIN TO
THE NORTH OF THE ABR CWA THROUGH THE PERIOD IN THE FAST WESTERLY FLOW.
MEX TEMPS SHOW THIS WARM UP BUT WILL TREND EVEN HIGHER ON THESE TEMPS.

MOHR

.ABR...NONE.

In the hours before

Special weather statement, Aug 29, 10:45 AM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1145 AM CDT WED AUG 29 2001

.TWO WEATHER FEATURES WILL PLAY A ROLE IN THUNDERSTORM CHANCES OVER
THE NORTHERN PLAINS TODAY. THE FIRST IS A COLD FRONT STRETCHING FROM
EASTERN NORTH DAKOTA THROUGH CENTRAL SOUTH DAKOTA. THIS FRONT WILL
MOVE TO THE MINNESOTA AND SOUTH DAKOTA BORDER BY LATE AFTERNOON. A
MID LEVEL DISTURBANCE OVER EASTERN MONTANA WILL MOVE ACROSS THE
DAKOTAS THIS AFTERNOON...AND INTO MINNESOTA TONIGHT. THIS
WAVE...COUPLED WITH THE PRESENCE OF THE COLD FRONT...WILL BRING
SCATTERED THUNDERSTORMS TO THE DAKOTAS AND MINNESOTA THIS AFTERNOON
AND TONIGHT. WITH THE PRESENCE OF COLD TEMPERATURES ALOFT...AND MID
LEVEL DRY AIR...SOME OF THE STORMS COULD BECOME SEVERE. THE BEST
CHANCE OF SEVERE STORMS WILL EXIST ALONG THE COLD FRONT AS IT MOVES
INTO EXTREME NORTHEASTERN SOUTH DAKOTA...AND WEST CENTRAL MINNESOTA.
SHOWERS AND SCATTERED THUNDERSTORMS WILL ALSO ACCOMPANY THE WAVE
ALOFT AS IT MOVES ACROSS NORTHERN SOUTH DAKOTA THIS AFTERNOON.

MNZ039-046-SDZ008-020>023-301624-
BIG STONE-CODINGTON-DEUEL-GRANT-HAMLIN-ROBERTS-TRAVERSE-
INCLUDING THE CITIES OF...BIG STONE CITY...CLEAR LAKE...ESTELLINE...
MILBANK...ORTONVILLE...SISSETON...WATERTOWN AND WHEATON
1145 AM CDT WED AUG 29 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS
EVENING...

THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT LATE THIS AFTERNOON
INTO THE EVENING HOURS. SOME OF THESE THUNDERSTORMS COULD BECOME
SEVERE WITH DAMAGING WINDS IN EXCESS OF 70 MPH...AND LARGE HAIL. THE
STORMS SHOULD MERGE INTO A LINE AS THEY MOVE INTO WESTERN MINNESOTA
THIS EVENING.

SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM CDT.

SDZ006-007-011-018-019-301624-
BROWN-CLARK-DAY-MARSHALL-SPINK-
INCLUDING THE CITIES OF...ABERDEEN...BRITTON...CLARK...GROTON...
REDFIELD AND WEBSTER
1145 AM CDT WED AUG 29 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO EARLY
EVENING...

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT LATE THIS
AFTERNOON IN THE JAMES VALLEY. WHILE MOST OF THE STORMS WILL QUICKLY
MOVE INTO FAR EASTERN SOUTH DAKOTA...AN ISOLATED SEVERE STORM IS
POSSIBLE LATE THIS AFTERNOON. STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...AND LARGE HAIL.

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM CDT.

SDZ003>005-009-010-015>017-033>037-301624-
CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-MCPHERSON-
POTTER-STANLEY-SULLY-WALWORTH-
INCLUDING THE CITIES OF...EUREKA...FAULKTON...FORT PIERRE...
GETTYSBURG...HIGHMORE...IPSWICH...MCLAUGHLIN...MILLER...MOBRIDGE...
ONIDA...PIERRE AND SELBY
1145 AM CDT WED AUG 29 2001

...A FEW NON-SEVERE THUNDERSTORMS EXPECTED LATE THIS AFTERNOON INTO
THIS EVENING...

SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A MID LEVEL DISTURBANCE
WILL MOVE INTO THE AREA LATE THIS AFTERNOON. WHILE SOME OF THE
STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS...THEY SHOULD REMAIN
BELOW SEVERE LEVELS.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BINAU

The radar

The Aberdeen radar (KABR), 169 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Big Stone

When
August 29, 4:10 PM CST to 4:30 PM CST
Where
Big Stone County, 7 mi NW of Correll
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.300, -96.267

Hail, Traverse

When
August 29, 4:25 PM CST to 4:50 PM CST
Where
Traverse County, 3 mi NW of Wheaton
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.833, -96.550

Hail, Traverse

When
August 29, 5:06 PM CST
Where
Traverse County, 4 mi E of Wheaton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.800, -96.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2001Every state in 2001This day in weather historyWarnings in Minnesota, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267002, 5267003, 5267004.